MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE 3¿ VAD MODULAR CABLE; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE 3¿ VAD MODULAR CABLE; Ventricular (assist) bypass
Model Number 106525US
Medical Device Problem Codes Mechanical Problem (1384); Communication or Transmission Problem (2896)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of damage to the modular cable jacket and a driveline communication fault alarms was confirmed via the submitted log files and reproduced.A review of the submitted controller event log file (023750) spanned approximately 16 days (18dec2025 ¿ 02jan2026 per time stamp).On 01jan2026 at 09:23:14, the driveline communication fault alarm was active due to a com_a_fault.The alarm stayed active through the remainder of the log file.The alarm did not affect the system controller's ability to operate the pump at the set speed.There were no other notable alarms active in the log file.A review of the submitted controller event log file (102830) spanned approximately 5 days (02jan2026 ¿ 06jan2026 per time stamp).From the beginning of the log file, the driveline communication fault alarm was active due to a com_a_fault.The alarm resolved on its own at 15:31:49 and reactivated at 03jan2026 at 01:56:20.The alarm stayed active through the remainder of the log file.The alarm did not affect the system controller's ability to operate the pump at the set speed.There were no other notable alarms active in the log file.The returned modular cable, lot 7383514, was functionally tested with the returned system controller and found to operate as intended during analysis; no alarms were reproduced.The modular cable ran with the system controller for an extended period without any notable alarms activating.The modular cable wires were tested for conductor breakdown, and multiple wires were found to have slightly high resistances.The wires were tested for current leakage and passed.The outer layer was torn and therefore stripped; the green com a wire was found to be kinked and almost severed.The wire was tugged slightly and became severed, resulting in the reported alarm.Additional information provided stated that the alarm resolved after the controller and modular cable were exchanged.The root cause for the reported event was determined to be wire fatigue in the modular cable communication wire.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.Heartmate 3 instructions for use section 7-¿alarms and troubleshooting¿ and heartmate 3 patient handbook section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot driveline fault alarms.Heartmate 3 instructions for use section 8-¿equipment storage and care¿ and heartmate 3 patient handbook section 6-¿caring for the equipment¿ explain how to properly take care and maintain the integrity of the system controller.Heartmate 3 instructions for use section 2-¿system operations¿ and heartmate 3 patient handbook section 2-¿how your heart pump works¿ explain that if it has been determined that damage has been detected in the modular cable, it should be replaced.The ifu and patient handbook contains information on caring for the driveline and proper showering methods in section 4 ¿living with the heartmate 3".In several sections, this document warns the user to never put the driveline, system controller, or any external equipment into water or liquid; immersion in water or liquid may cause the pump to stop.Section 4 "living with the heartmate 3" of the patient handbook (under "caring for the driveline") contains information regarding how to clean and care for the driveline.This section instructs the user: "keep your driveline clean.Wipe off any dirt or grime.If the driveline gets dirty, use a towel with mild dish soap and warm water to gently clean it.Never submerge the driveline or other system components in water or liquid." no further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that on 01jan2026 the patient began experiencing driveline communication faults.The alarm did not clear with self-tests.The patient's connections were checked, and no issues were found.The alarm was cleared to see if it would recur.Log file review was requested, which revealed communication faults starting on 01jan2026 and continuing for the rest of the log file associated with a single comm_a fault.Per the site, the patient's driveline looked good and there was no obvious trauma.Since the communication faults had not yet recurred, no equipment was exchanged, however the site noted they would exchange the system controller and modular cable if alarms recurred.On 05jan2026, additional information was provided that the patient's modular cable was taped in 2 spots due a small hole in the outer layer.On 06jan2026, it was reported that the driveline communication faults returned after being cleared on 02jan2026.The modular cable and system controller were exchanged, which resolved the alarms.Log file review was requested, which revealed driveline communication faults on 02jan2026, 03jan2026, and 04jan2026.No other unusual events were noted.No corrosion to the modular cable connector or pump side connector was noted.

Brand Name
THORATEC® HEARTMATE 3¿ VAD MODULAR CABLE
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24279590
Report Number2916596-2026-00653
Device Sequence Number21282743
Product Code DSQ
UDI-Device Identifier00813024013181
UDI-Public(01)00813024013181(10)7383514(17)230214
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 02/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/14/2023
Device Model Number106525US
Device Catalogue Number106525US
Device Lot Number7383514
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2026
Initial Report FDA Received Date02/06/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale
Patient Weight93 KG
Patient EthnicityNon Hispanic
Patient RaceWhite